Correlation between drug-drug interaction-induced Stevens-Johnson syndrome and related deaths in Taiwan
Concomitant use of some drugs can lead to interactions between them resulting in severe adverse effects. To date, there are few reports of incidences of Stevens-Johnson syndrome (SJS) associated with combination drug administration. Therefore, we studied the relationship between drug combinations and SJS-related mortality, with the hope that a retrospective study of this nature would provide information crucial for the prevention of future drug-drug interaction related deaths attributable to SJS. This retrospective longitudinal study used mortality cases from 1999 to 2008 that were diagnosed as erythema multiforme (International Classification of Diseases, Ninth Revision, Clinical Modification 695.1) from the National Health Insurance database in Taiwan. Statistical comparisons of the results were performed using analysis of variance (ANOVA), independent sample t-tests, and odds ratio (OR). In this way, the relationship between combinations of SJS-inducing drugs and mortality could be determined. A total of 111 patients who had died, including 63 males and 48 females (66.0 ± 20 and 70.0 ± 17.7 years, respectively), were suspected of having experienced drug-drug interaction-related adverse effects. The associated drug combinations included allopurinol and ampicillin (p = 0.049), carbamazepine and sulfamethoxazole/trimethoprim (TMP) (p < 0.0001), carbamazepine and phenytoin (p < 0.0001), sulfamethoxazole/TMP and phenytoin (p = 0.015), sulfadoxine and piroxicam (p = 0.045), phenobarbital and cephalexin (p < 0.0001), ampicillin and erythromycin (p < 0.0001), erythromycin and minocycline (p < 0.0001), and vancomycin and ethambutol (p < 0.0001) administered 1 month before the patients' deaths. Caution should be exercised when administering any drugs that may possibly induce SJS. In addition, attention should be paid to ensure prompt identification of possible drug-drug interactions, and patients should be closely monitored. Furthermore, medications should be immediately discontinued at the first sign or symptom suggesting the occurrence of drug-related SJS, and then prompt, adequate supportive care should be provided. Copyright © 2016, Food and Drug Administration, Taiwan. Published by Elsevier Taiwan LLC.
Cheng, F.-J.; Syu, F.-K.; Lee, K.-H.; Chen, F.-C.; Wu, C.-H.; and Chen, C.-C.
"Correlation between drug-drug interaction-induced Stevens-Johnson syndrome and related deaths in Taiwan,"
Journal of Food and Drug Analysis: Vol. 24
, Article 15.
Available at: https://doi.org/10.1016/j.jfda.2015.11.009
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.